Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 85, NWS Norman, OK

June 16, 2008Wilbarger County, Texas; Jackson County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 16, 2008, 7:24 PM CDT for Wilbarger County, Texas; Jackson County, Oklahoma. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 7:24 PM CDT (00:24 UTC)
Expired
Jun 16, 2008, 7:45 PM CDT
In force
21 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Jackson County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:45 PM CDTHAIL 1.756 S Odell, TXREPORTED BY WILBARGER COUNTY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:10 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 16, 3:21 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 170024
TOROUN
OKC065-TXC487-170045-
/O.NEW.KOUN.TO.W.0085.080617T0024Z-080617T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...
  SOUTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 745 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  ODELL...MOVING SOUTHEAST AT 21 MPH.

* LOCATIONS IN THE WARNING INCLUDE FARGO AND ODELL.

IN ADDITION TO THE THREAT OF A TORNADO... THIS STORM IS ALSO CAPABLE 
OF PRODUCING HAIL LARGER THAN 3 INCHES IN DIAMETER.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3431 9922 3423 9941 3446 9950 3450 9939
TIME...MOT...LOC 0022Z 334DEG 18KT 3443 9942

$$

..SPEG.
1 follow-up statement
000 
WWUS54 KOUN 170045
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT MON JUN 16 2008

OKC065-TXC487-170055-
/O.EXP.KOUN.TO.W.0085.000000T0000Z-080617T0045Z/
JACKSON OK-WILBARGER TX-
745 PM CDT MON JUN 16 2008

...THE TORNADO WARNING FOR NORTHWESTERN WILBARGER AND SOUTHERN
JACKSON COUNTIES EXPIRES AT 745 PM CDT...

THE ROTATION OBSERVED WITH THIS STORM HAS DECREASED. HOWEVER THIS 
STORM IS STILL CAPABLE OF PRODUCING SIGNIFICANT WIND DAMAGE AND 
LARGE HAIL. A SEVERE THUNDERSTORMS WARNING REMAINS IN EFFECT FOR THE 
AREA.

LAT...LON 3431 9922 3423 9941 3446 9950 3450 9939
TIME...MOT...LOC 0045Z 334DEG 18KT 3433 9936

$$

..SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:02 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 3:02 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008

.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.

ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.

TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  66  89 /  70  40  30  10
HOBART OK         71  89  68  92 /  60  20  40   0
WICHITA FALLS TX  74  91  71  93 /  30  20  30  10
GAGE OK           63  81  65  91 /  50  20  50   0
PONCA CITY OK     64  77  62  85 /  50  30  30  10
DURANT OK         73  86  68  88 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
     038>040.

     FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR OKZ031-032-042-043-047-048.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ020-026-030-041.

TX...NONE.
&&

11/23

In the hours before

Local storm report, Jun 16, 7:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 S HEADRICK            34.60N 99.14W
06/16/2008  E1.75 INCH       JACKSON            OK   AMATEUR RADIO

            LOCATION ESTIMATED

&&

SMITH
Local storm report, Jun 16, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     6 SW ALTUS              34.58N 99.41W
06/16/2008                   JACKSON            OK   TRAINED SPOTTER

            TIME AND LOCATION APPROXIMATE. TREE LIMBS BLOWN DOWN.
            POWER LINES DOWN.

&&

SMITH
Local storm report, Jun 16, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 SE HEADRICK           34.62N 99.12W
06/16/2008  E1.75 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH
Local storm report, Jun 16, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 NE OLUSTEE            34.56N 99.41W
06/16/2008  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH
Special weather statement, Jun 16, 7:23 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT MON JUN 16 2008

OKZ012-170045-
GARFIELD OK-
723 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANCE AIR FORCE
BASE AT 723 PM CDT...MOVING SOUTHEAST AT 24 MPH. THIS STORM LIKELY
CONTAINS SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH.

PEOPLE IN GARFIELD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Local storm report, Jun 16, 7:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             OLUSTEE                 34.55N 99.42W
06/16/2008  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTSevere Thunderstorm WarningOUNWilbarger56 min
Jun 16, 7:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger62 min
Jun 16, 8:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger69 min
Jun 16, 7:10 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma50 min
Jun 16, 7:15 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Jun 16, 7:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Jun 16, 8:22 PM CDTSevere Thunderstorm WarningOUNOklahoma38 min
Jun 16, 8:39 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie51 min
Jun 16, 9:07 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Jun 16, 9:18 PM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Jun 16, 9:46 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie26 min
Jun 16, 9:53 PM CDTSevere Thunderstorm WarningOUNOklahoma37 min
Jun 16, 11:00 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain45 min
Jun 17, 2:45 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningOUNLogan27 min
Jun 17, 3:43 AM CDTAreal Flood AdvisoryOUNLogan3 hr
Jun 17, 3:56 AM CDTFlood WatchOUNAlfalfa, Blaine, Canadian, Cleveland, Dewey, Garfield and 14 more10 hr
Jun 17, 4:28 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma47 min
Jun 17, 4:38 AM CDTAreal Flood AdvisoryOUNAlfalfa, Grant3 hr
Jun 17, 5:13 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie62 min
Jun 17, 5:42 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 17, 6:12 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole48 min
Jun 17, 7:39 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma5 hr
Jun 17, 7:40 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie39 min
Jun 17, 7:53 AM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Jun 17, 9:21 AM CDTAreal Flood AdvisoryOUNStephens114 min
Jun 17, 9:59 AM CDTRiver Flood WarningOUNPottawatomie, Seminole10 hr

Nearby

Tornado Warnings in Texas, 2008Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.